MAUDE Adverse Event Report: STRYKER TRAUMA KIEL NAIL HANDLE T2 TIBIA; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL NAIL HANDLE T2 TIBIA; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 18061002
Health Effect - Clinical Codes Myocardial Infarction (1969); Discomfort (2330)
Date of Event 03/29/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device will not be returned.If additional information becomes available it will be provided on a supplemental report.Device evaluated by mfr: device dispositon is unknown.
 
Event or Problem Description
The pharmacist from the hospital reported the following event : "patient (b)(6), female, (b)(6).When using the nail, the nail does not come off the nail holder.The problem had already occurred, the equipment was exchanged with the laboratory and the problem recurred.Laboratory notified and brought us a new nail holder with locking screws.Use of another instrument panel.New information received on may 13th 2019 indicated that there was an impact on the patient, especially during the first procedure.As a reminder, it was an open leg fracture, but totally accessible to a centro-medullary nailing.Surgeon approached and drilled the upper end of the tibia, he made a complete bore of the tibia (for nothing.For information: risk of increased fat embolism due to the use of a sheet), before he realized that the nail instrument was not working and therefore change the means of fixation (so: external fixator).There was a loss of time of about 30 minutes, the time to look for other boxes, to realize that they were not working either, to call (b)(6) to "help us out", to have the external fixer box looked for.During the 1st operation, after removing the instrument set from the t2 nail (nail locking screw stuck in the nail holder), then from the s2 nail (nail locking screw too long for the nail holder), i finally installed an external hoffman fixator." the consequences for the patient are therefore a double anesthesia (2 operations instead of 1), and an extended operating time for the 1st operation.During the 2nd operation, the same problem.But the managers were very reactive to find an operational instrument.The 2nd operation (definitive nailing) took place 15 days later, with an extended hospital stay, increased discomfort for the patient due to the external fixator, in this elderly and fragile patient.In addition, between the two operations, patient suffered a myocardial infarction, with a stay in cardiological intensive care, whose imputability for the surgery is difficult to prove.(this is my opinion as an orthopedic surgeon, the opinion of an expert doctor could differ.).This will be reported under separate pi.
 
Additional Manufacturer Narrative
The reported event could not be confirmed, since the device was not returned for evaluation and no other evidence was provided.More detailed information about the complaint event as well as the affected device must be available to determine the root cause of the complaint event.Based on the additional information received, it was impossible to put the nail because there was no adequate screw to fix the nail to the instrument set (t2 nail).In ifu it is clearly mention that before the surgical procedure ensure that all components prepared for the procedure function correctly with each other.Based on the above fact the event was not caused by a deficiency of the product.Stryker devices are inspected before being released for distribution, if any deviation would have been noticed, a nonconformance would have been raised.This is the first reported case with this lot number, the device can be therefore confirmed faultless prior the distribution.A review of the labeling did not indicate any abnormalities.Potential malfunction is usually found during functional check which is required as per ifu.In case of any deviation, it is realized prior to use.The instructions for use instructs user that: only use an instrument for its intended purpose.Improper use of instruments might lead to loss in function or usage.[¿] before the surgical procedure, ensure that all components prepared for the procedure function correctly with each other.Always treat the instrument carefully to avoid surface damage or alterations to the instrument geometry.The design of the instrument must not be modified in any way.If device is returned or any further information is provided, the investigation report will be reassessed.
 
Event or Problem Description
The pharmacist from the hospital reported the following event : "patient pas, female, 23 years old, 60 kg.When using the nail, the nail does not come off the nail holder.The problem had already occurred, the equipment was exchanged with the laboratory and the problem recurred.Laboratory notified and brought us a new nail holder with locking screws.Use of another instrument panel.New information received on may 13th 2019 indicated that there was an impact on the patient, especially during the first procedure.As a reminder, it was an open leg fracture, but totally accessible to a centro-medullary nailing.Surgeon approached and drilled the upper end of the tibia, he made a complete bore of the tibia (for nothing.For information: risk of increased fat embolism due to the use of a sheet), before he realized that the nail instrument was not working and therefore change the means of fixation (so: external fixator).There was a loss of time of about 30 minutes, the time to look for other boxes, to realize that they were not working either, to call lyon south to "help us out", to have the external fixer box looked for.During the 1st operation, after removing the instrument set from the t2 nail (nail locking screw stuck in the nail holder), then from the s2 nail (nail locking screw too long for the nail holder), i finally installed an external hoffman fixator." the consequences for the patient are therefore a double anesthesia (2 operations instead of 1), and an extended operating time for the 1st operation.During the 2nd operation, the same problem.But the managers were very reactive to find an operational instrument.The 2nd operation (definitive nailing) took place 15 days later, with an extended hospital stay, increased discomfort for the patient due to the external fixator, in this elderly and fragile patient.In addition, between the two operations, patient suffered a myocardial infarction, with a stay in cardiological intensive care, whose imputability for the surgery is difficult to prove.(this is my opinion as an orthopedic surgeon, the opinion of an expert doctor could differ.).This will be reported under separate pi.

Brand Name
NAIL HANDLE T2 TIBIA
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key8680262
Report Number0009610622-2019-00478
Device Sequence Number19391324
Product Code LXH
UDI-Device Identifier04546540196538
UDI-Public04546540196538
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 08/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number18061002
Device Lot NumberKSS176092
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/13/2019
Supplement Date Received by Manufacturer07/22/2019
Initial Report FDA Received Date06/07/2019
Supplement Report FDA Received Date08/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age76 YR
Patient Weight60